North Carolina, 2016

Hail in North Carolina, March 13, 2016

March 13, 2016 · NWS RAH · 3 events in 2 counties and zones

An isolated severe thunderstorm developed across central NC during the evening of the 13th as a weak shortwave disturbance moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated severe thunderstorm developed across central NC during the evening of the 13th as a weak shortwave disturbance moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 13, 2:08 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Mar 13, 2:08 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT SUN MAR 13 2016

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES WILL TRACK EAST
ACROSS THE REGION THROUGH MONDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 300 PM SUNDAY...

WITH LEAD BATCH OF SHORTWAVE ENERGY MOVING THROUGH THE REGION...
AN AREA OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS HAVE DEVELOPED
ACROSS THE EASTERN PIEDMONT AND COASTAL PLAIN WHERE STRONG INSOLATION
HAS ALLOWED SBCAPE VALUES TO GROW ~1000 J/KG. THIS AREA OF STORMS
WILL CONTINUE TO TRACK NORTHEAST AND SHOULD EXIT THE AREA IN THE
NEXT HOUR OR SO. ANOTHER ROUND OF SHOWERS IS EXPECTED THIS EVENING
BETWEEN 00 TO 06Z...WHEN A SECOND SHORTWAVE DISTURBANCE(CURRENTLY OVER ALABAMA)
TRACKS THROUGH THE REGION. LOSS OF DAYTIME HEATING...SHOULD LIMIT THUNDER.
RAIN CHANCES SHOULD TAPER OFF FROM WEST TO EAST LATE THIS EVENING...WITH
A LULL UNTIL THE ARRIVAL OF THE COMPACT UPPER LOW MONDAY AFTERNOON/EVENING.

LOWS TONIGHT IN THE UPPER 50S TO LOWER 60S.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 300 PM SUNDAY...

COMPACT UPPER LOW CROSSING THE SOUTHERN PLAINS WILL TRACK EAST AND WILL CROSS
NC/VA BETWEEN 00Z TO 12Z TUESDAY. THE LATE ARRIVAL WILL MEAN THAT
MOST OF THE DAYLIGHT HOURS WILL BE CONVECTION-FREE UNTIL LATE IN THE AFTERNOON
WITH DECENT INSOLATION EXPECTED AFTER BURN OFF OF MORNING STRATUS. AFTERNOON
HIGHS EXPECTED TO RANGE FROM MID 70S NW TO LOWER 80S SOUTHEAST.

WITH FORCING FOR ASCENT PROBABLY NOT ARRIVING UNTIL AFTER SUNSET THIS FAR EAST...
THAT IS CONCERN THAT LOSS OF DIURNAL HEATING MAY TAKE THE BITE OUT OF
CONVECTION AS IT MOVES EAST OFF THE HIGHER TERRAIN. HOWEVER...GIVEN THE REMNANT
EML PLUME THAT ADVECTS IN FROM THE SRN GREAT PLAINS ALONG WITH THE ROBUST WAVE ALOFT
AND SUFFICIENT DEEP LAYER SHEAR OF 35 TO 40KTS...SPC HAS UPGRADED WESTERN PORTIONS
OF THE FORECAST AREA TO A SLIGHT RISK...WHERE THERE IS THE BEST POTENTIAL FOR THE
EARLIER ARRIVAL OF STRONG FORCING WILL INTERCEPT THE LINGERING INSTABILITY. GIVEN
THE COOLER TEMPERATURES ALOFT...LARGE HAIL WILL BE THE GREATEST SEVERE THREAT
AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY THREATS...MAINLY
ACROSS THE WESTERN/NORTHWESTERN PIEDMONT.

POPS SHOULD WIND DOWN AFTER MIDNIGHT. LOWS IN THE 50S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 235 PM SUNDAY...

BEHIND THE DEPARTING SHORTWAVE...RIDGING WILL BUILD OVER THE AREA
TUESDAY...BEFORE QUICKLY SHIFTING OFFSHORE ON WEDNESDAY. THIS WILL
RESULT IN DRY CONDITIONS AND MOSTLY SUNNY SKIES. TEMPS WILL WARM
EVEN MORE...WITH HIGHS IN THE UPPER 70S TO LOWER 80S ON TUESDAY AND
THE LOW TO MID 80S BY WEDNESDAY...BOTH DAYS WELL ABOVE NORMAL.
OVERNIGHT LOWS SHOULD BE IN THE MID/UPPER 50S.

A FRONT WILL CROSS THE AREA LATE WEDNESDAY INTO THURSDAY...BUT
MODELS CONTINUE TO SHOW ONLY SPOTTY PRECIP AS MOISTURE WILL BE
LIMITED. REGARDLESS...WILL HAVE A SLIGHT CHANCE POP AREAWIDE...BUT
THE EASTERN THIRD OF THE FORECAST AREA WILL HAVE THE BEST SHOT AS
BETTER MOISTURE WILL BE ABLE TO POOL ALONG THE FRONT. THIS FRONT
WILL STALL OFF THE COAST AND SET THE STAGE FOR OUR NEXT SYSTEM AS A
LOW DEVELOPS AND TRACKS ALONG IT. THIS SYSTEM IS PROGGED TO IMPACT
THE REGION DURING THE END OF THE WEEK...BUT THERE IS STILL QUITE A
BIT OF DISAGREEMENT...ESPECIALLY WITH REGARDS TO TIMING. THEREFORE
WILL JUST SHOW A TREND OF INCREASING CLOUDS AND A GRADUAL INCREASE
IN POPS THROUGH THE WEEKEND. TEMPS WILL ALSO BE TEMPERED SOME GIVEN
THE INCREASING CLOUDS...WITH A GRADUAL RETURN TO THE 60S FOR HIGHS
AND 40S FOR OVERNIGHT LOWS BY THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 150 PM SUNDAY...

24-HR TAF PERIOD:

DAYTIME HEATING HAS ALLOWED CEILINGS TO LIFT TO LOW-END VFR...WITH
CLOUD BASES IN THE 3-5KFT RANGE. A SERIES OF UPPER LEVEL
DISTURBANCES TRACKING THROUGH THE REGION THROUGH 06Z MONDAY...WILL
SUPPORT SCATTER TO NUMEROUS SHOWERS ACROSS THE FORECAST AREA THROUGH
THE EVENING. ADDITIONALLY STRONG AFTERNOON HEATING ACROSS EASTERN NC
WILL SUPPORT AN ADDITIONAL THREAT OF THUNDER AT KFAY AND KRWI
THROUGH THE EARLY EVENING.

IFR TO LIFR STRATUS IS EXPECTED TO DEVELOP AGAIN AROUND DAYBREAK
LIFTING TO VFR BY 15Z. A STRONGER UPPER LEVEL DISTURBANCE WILL
TRAVERSE THE REGION MONDAY EVENING/MONDAY NIGHT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE DISTURBANCE. A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY NEAR THE NORTHWEST/TRIAD
TERMINALS WHERE EARLIER ARRIVAL OF STRONG FORCING WILL INTERCEPT
LINGERING INSTABILITY.

LOOKING AHEAD: VFR CONDITIONS WILL RETURN TUESDAY. THE NEXT CHANCE
FOR ADVERSE AVIATION CONDITIONS IS EXPECTED LATE FRIDAY AND INTO
THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRD
AVIATION...CBL
Hazardous weather outlook, Mar 13, 2:10 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SUN MAR 13 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-141915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
310 PM EDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A STRONG
UPPER LEVEL DISTURBANCE THAT WILL MOVE THE AREA LATE MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE...ESPECIALLY ACROSS THE WESTERN AND NORTHWESTERN PIEDMONT.
LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN
SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Mar 13, 4:25 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SUN MAR 13 2016

NCZ041-042-132215-
JOHNSTON NC-WAKE NC-
525 PM EDT SUN MAR 13 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
JOHNSTON AND SOUTHERN WAKE COUNTIES UNTIL 615 PM EDT...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FUQUAY-VARINA...OR 10 MILES SOUTH OF CARY...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...FUQUAY-VARINA...CLAYTON...HOLLY SPRINGS...
KNIGHTDALE...LAKE BENSON...FLOWERS AND LAKE WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3574 7840 3564 7833 3555 7866 3553 7872
      3569 7884 3590 7852
TIME...MOT...LOC 2124Z 238DEG 21KT 3563 7875

ELLIS
Special weather statement, Mar 13, 5:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT SUN MAR 13 2016

NCZ007-008-024-025-132345-
PERSON NC-DURHAM NC-ORANGE NC-GRANVILLE NC-
655 PM EDT SUN MAR 13 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
PERSON...DURHAM...EASTERN ORANGE AND SOUTHWESTERN GRANVILLE COUNTIES
UNTIL 745 PM EDT...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DURHAM...MOVING NORTHEAST AT 25 MPH. OTHER
STRONG STORMS WILL AFFECT ROUGEMONT AND BAHAMA.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...CARRBORO...BUTNER...ROUGEMONT...LAKE BUTNER...
LAKE MICHIE...BETHESDA...GORMAN AND ENO RIVER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3632 7873 3593 7877 3588 7908 3622 7904
TIME...MOT...LOC 2253Z 244DEG 22KT 3598 7896

GIH
Special weather statement, Mar 13, 6:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SUN MAR 13 2016

NCZ022-039-140000-
GUILFORD NC-RANDOLPH NC-
725 PM EDT SUN MAR 13 2016

 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEASTERN GUILFORD AND RANDOLPH COUNTIES UNTIL 800 PM EDT...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS... ONE ABOUT 6 MILES NORTHWEST OF RANDLEMAN AND
ANOTHER 11 MILES SOUTHWEST OF ASHEBORO...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHEBORO...RANDLEMAN...NORTH CAROLINA ZOO...PLEASANT GARDEN...
LIBERTY...RAMSEUR...FRANKLINVILLE...FOREST OAKS...RANDLEMAN REGIONAL
RESERVIOR MARINA AND CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3595 7992 3605 7955 3558 7960 3559 8005
TIME...MOT...LOC 2324Z 248DEG 33KT 3589 7988 3563 8000

GIH
Special weather statement, Mar 13, 6:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT SUN MAR 13 2016

NCZ011-027-028-140045-
HALIFAX NC-NASH NC-EDGECOMBE NC-
745 PM EDT SUN MAR 13 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
HALIFAX...NORTHEASTERN NASH AND NORTHERN EDGECOMBE COUNTIES UNTIL 845
PM EDT...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DORTCHES...OR NEAR NASHVILLE...MOVING
NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...NASHVILLE...SCOTLAND NECK...DORTCHES...RED OAK...
ENFIELD...WHITAKERS...HOBGOOD...SPEED AND LEGGETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3610 7724 3609 7731 3600 7741 3597 7739
      3592 7770 3592 7792 3601 7798 3630 7751
      3632 7745 3629 7741 3626 7741 3624 7738
      3621 7738 3619 7733 3617 7731 3616 7727
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2344Z 238DEG 18KT 3598 7789

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 41 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wake

When
March 13, 7:10 PM EST
Where
Wake County, 0.69 mi N of Purnell
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.030, -78.570

Hail, Franklin

When
March 13, 7:35 PM EST
Where
Franklin County, Louisburg
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.100, -78.300

Hail near the size of Ping Pong balls was reported in Louisburg.

Hail, Wake

When
March 13, 8:58 PM EST
Where
Wake County, 1.78 mi NE of (Rdu)raleigh-Durham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -78.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626177, 626179, 626178.